Maine, 2011

Flood in Maine, March 13, 2011

March 13, 2011 · NWS CAR · 1 event in 1 county or zone

An ice jam developed at the confluence of the Mattawamkeag River and Penobscot River at the town of Mattawamkeag during the evening of the 12th. The ice jam persisted overnight with flooding developing during the morning of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An ice jam developed at the confluence of the Mattawamkeag River and Penobscot River at the town of Mattawamkeag during the evening of the 12th. The ice jam persisted overnight with flooding developing during the morning of the 13th. At one point the ice jam was estimated to be around 4 miles long. The flooding affected several main and secondary roads including Route 2 and River Road. Some roads were closed...while other roads were covered with water of varying depths though remained passable. Some families were briefly evacuated along River Road. The ice jam released during the late afternoon of the 13th allowing flood waters to recede.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 13, 4:04 AM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Mar 13, 4:04 AM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
504 AM EDT SUN MAR 13 2011

.SYNOPSIS...
A SECONDARY COLD FRONT WILL CROSS THE REGION THIS AFTERNOON WHILE
WEAK LOW PRESSURE TRACKS ALONG THE DOWNEAST COAST. CANADIAN HIGH
PRESSURE WILL BUILD ACROSS THE REGION TONIGHT THROUGH TUESDAY.
LOW PRESSURE FROM THE OHIO VALLEY AND THE LOWER GREAT LAKES WILL
APPROACH THE REGION ON WEDNESDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
MODELS...PARTICULARLY THE 00Z GFS...SHOW A LITTLE MORE AMPLITUDE
WITH A S/WV MOVG E IN THE SRN BR UPPER JET FROM THE LOWER GREAT
LKS TDY. MEANWHILE...A NRN BR S/WV MOVG E ACROSS CNTRL QB TOWARD SRN
LABRADOR BRINGS A SECONDARY COLD FRONT AND SEMI-ARCTIC AIR.

THE SRN BR S/WV WILL BRING A RELATIVELY NARROW ENHANCEMENT OF
SHWRS TO DOWNEAST AREAS BY THIS AFTN. STILL AHEAD OF THE SECONDARY
COLD FRONT...SFC TEMPS OVR THIS AREA IS XPCTD TO REACH WELL INTO
THE 40S DURG THE TIME OF BEST PRECIP CVRG...SO PRECIP TYPE SHOULD
BE MSLY RN...WITH QPF A TENTH OF AN INCH OR LESS. ELSEWHERE AHEAD OF
THE SECONDARY COLD FRONT TDY...SCT FLURRIES SN SHWRS OR RN/SN
SHWRS ARE XPCTD WITH LITTLE IF ANY SNOW ACCUMULATION.

BEHIND THE FRONT LATE THIS AFTN THRU TNGT...WE XPCT PTLY TO MSLY
CLDY SKIES AND SCT FLURRIES AS SIG COLDER AIR MOVES INTO THE FA.
SFC-500M LAPSE RATES SUGGEST SHALLOW VLY DECOUPLING OVR NW RVR
VLYS VERY LATE TNGT...ALLOWING FOR LIMITED RADIATIONAL COOLING AND
LOW TEMPS FOR OUR COLDEST VLY SITES TO REACH NEAR ZERO DEG F BY
DAYBREAK MON. ELSEWHERE...LOWS WILL RANGE FROM THE UPPER SINGLE
DIGITS N TO LOWER 20S ALG THE DOWNEAST COAST.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL BE CONTROL THROUGH THE PERIOD. THE BIGGEST
QUESTION MONDAY WILL BE THE EXTENT OF CLOUD COVER AND RATE AT
WHICH IT MOVES SOUTHWARD OUT OF THE STATE. WILL GO WITH SUNNY
SKIES TOWARDS THE CROWN AS THE ONLY MOISTURE AVAILABLE MAY PRODUCE
SOME SCT LOW CUMULUS. FURTHER SOUTH...MORE MID-LEVEL MOISTURE
ABOVE H700 MAY BRING MOSTLY CLOUDY SKIES DURING THE MORNING INTO
EARLY AFTERNOON BEFORE SLIDING SOUTHWARD. FOR MONDAY
NIGHT...EXPECT CLEAR SKIES AND LIGHT WINDS FOR THE ENTIRE FORECAST
AREA. CMC DEWPOINTS CLOSE TO -10F AND VERY LOW H925 RH SUGGESTS
STRONG RADIATIONAL COOLING ALTHOUGH SNOW PACK WON'T ASSIST AS MUCH
AS LAST WEEK'S EPISODE. HAVE MAINTAINED LOW TEMP FORECAST FOR
TEMPS DROPPING TOWARDS -5 TO -10F IN THE SJV AND ALLAGASH AND
SUBZERO READINGS AS FAR SOUTH AS HOULTON. FOR BGR AND DOWN
EAST...EXPECT TEMPERATURES IN THE TEENS.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MUCH WARMER TUES NGT ON THE BACKSIDE OF THE HIGH WITH WARM AIR
ADVECTION AHEAD OF THE NEXT SYSTEM. LOWS WILL BE IN THE TEENS
NORTH TO UPPER 20S DOWN EAST. TEMPS ON WEDS WILL WARM INTO THE 40S
EVERYWHERE EXCEPT PERHAPS JUST SHY OF 40F IN THE SJV. THIS WILL
ALLOW PRECIP TO BEGIN AS RAIN AS LOW PRESSURE MOVES INTO THE GULF
OF MAINE LATE DAY. EXPECT RAINFALL OF UP TO A HALF INCH DOWN EAST
AND LIGHTER AMOUNTS NORTH. AS WARM AIR UP TO H850 IS GRADUALLY
ERODED DURING THE NIGHT IN AROOSTOOK...PRECIP COULD END AS SNOW
WITH UP AN INCH POSSIBLE IN THE CROWN AS TEMPERATURES FALL JUST
BELOW THE FREEZING MARK OVERNIGHT. WITHOUT ANY STRONG COLD AIR
BEHIND THIS SYSTEM...TEMPERATURES WILL AGAIN REBOUND INTO THE
UPPER 30S IN THE CROWN TO MID 40S DOWN EAST FOR THURS. ANOTHER
SYSTEM APPROACHES FOR FRIDAY WITH THE PROSPECT OF SNOW IN
AROOSTOOK AND NORTHERN PISCATAQUIS AND RAIN SOUTH OF A FAIRLY
SHARP LINE AS LOW PRESSURE TRACKS RIGHT THROUGH THE STATE. THIS
SYSTEM HAS SOME PROMISE OF ADVISORY-LEVEL SNOW IN THE FAR
NORTH...BUT IT'LL DEPEND ON THE LOW NOT TAKING A MORE NORTHERN
TRACK.
&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR ALL SITES ERLY THIS MORN IS XPCTD TO TRANSITION
BACK TO MVFR WITH CLDS...FLURRIES...SN SHWRS AND E CNTRL/DOWNEAST
RN SHWRS BY AFTN...WITH MVFR VSBYS POSSIBLE FOR DOWNEAST SITES THIS
AFTN. N WINDS AND LLVL COLD ADVCN WILL LIKELY KEEP THIN MVFR SC
CLD DECK AND SCT FLURRIES WELL INTO THE NGT ACROSS MOST SITES AS
ANY SIG VSBY REDUCING PRECIP MOVES E INTO THE MARITIMES.

SHORT TERM: VFR MONDAY THROUGH LATE WEDS. MVFR TEMPO IFR LIKELY
LATE WEDS INTO THURS MORNING.
&&

.MARINE...
NEAR TERM: INITIALLY SCA WV HTS TDY AS A WEAK SRLY COMPONENT SFC
WIND HELPS KEEPS LEFT OVR SERLY SWELL OVR OUR WATERS. BEHIND THE
COLD FRONT LATE THIS AFTN...A LLVL COLD ADVCN PRES SURGE AND
INCREASED SFC PRE GRAD BEHIND LOW PRES MOVG E INTO THE MARITIMES
WILL BRING WINDS UP TO SCA CRITERIA TNGT...SPCLY IN GUSTS...BUT
WILL BEGIN DIMINISHING WV HTS DUE TO THE SHORTENED OFF SHORE FETCH.
SCA CONDITIONS SHOULD END BY DAYBREAK MON AS WIND GUSTS AND SEAS
FINALLY FALL BELOW 25 KT/5 FT. WENT WITH A BLEND OF OPNL 00Z GFS
NAM AND CANGEM FOR WINDS AND BLENDED PRIOR FCST WV HTS WITH 00Z
WW3 DATA TO BRING WV HTS CLOSER TO CURRENTLY SLGTLY LWR OBS BUOY
WV HTS.

SHORT TERM: LOW END SCA LIKELY WEDS NGT INTO EARLY THURS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR
ANZ050>052.

&&

NEAR TERM...VJN
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...VJN
MARINE...VJN/MCW
Hazardous weather outlook, Mar 13, 2:49 AM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
349 AM EDT SUN MAR 13 2011

MEZ001>006-010-011-015>017-029>032-141100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
349 AM EDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-141100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
349 AM EDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Penobscot

When
March 13, 7:55 AM EST to 4:30 PM EST
Where
Penobscot County, 0.93 mi ESE of Mattawamkeag to 0.6 mi ESE of Mattawamkeag
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
45.517, -68.331

An ice jam at the confluence of the Mattawamkeag River and Penobscot River caused flooding in the town of Mattawamkeag.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286065.